Texas, 2015Damaging Wind in Texas, September 24, 2015
September 24, 2015 · NWS MAF · 1 event in 1 county or zone
An upper level low pressure system was over West Texas which increased upper lift over the area. There was also good instability present which allowed for thunderstorms with strong wind gusts to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system was over West Texas which increased upper lift over the area. There was also good instability present which allowed for thunderstorms with strong wind gusts to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 24, 5:47 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 24, 5:47 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
647 PM CDT THU SEP 24 2015
.DISCUSSION...
&&
.AVIATION...
Currently have a cluster of storms moving through SE NM... a few
over the Trans Pecos... with more over the Davis Mtns. Have pulled
mention of storms from MAF and FST but this could change. Otherwise
it will be VFR with a weak frontal boundary sagging into the area
early tomorrow.
&&
.PREV DISCUSSION... /issued 251 PM CDT THU SEP 24 2015/
DISCUSSION...
A compact shortwave over eastern New Mexico and the Texas Panhandle
per water vapor imagery has been the catalyst for continued showers
and thunderstorms through today across southeast New Mexico and the
Permian Basin. Expect precipitation to continue through this evening
across western and northern portions of the forecast area as this
feature slowly drifts southward, though after sunset, coverage and
intensity should gradually diminish with the loss of diurnal
heating. The most likely location for precipitation to linger
overnight will be across the higher terrain of west Texas and
southeast New Mexico and adjacent plains, with activity diminishing
to the east. Precipitable water values across the area remain above
normal around 1.25 inches, which yields a heavy rainfall threat with
any storms that develop. Localized flooding concerns may materialize
through this evening, particularly in areas that experience multiple
rounds of storms. Lows tonight are expected to be a bit cooler than
last night, ranging from the upper 50s across southeast New Mexico
and the higher terrain of the Guadalupe and Davis Mountains and
Marfa Plateau to the lower 70s in the Rio Grande Valley. Some fog
may be possible around daybreak, particularly across southeast New
Mexico, due to cooler temperatures as well as residual boundary
later moisture.
Friday looks to be a dry day across the area as the midlevel ridge
continues to build westward and moisture decreases across the
region. Temperatures will be seasonably warm in the lower to middle
80s across the area, with around 90 degrees possible in the Pecos
and Rio Grande Valleys. Saturday, guidance is in agreement regarding
the evolution of a closed low over the northern Plains sinking
southward toward central Texas as the ridge shifts further west
toward the Four Corners region. This feature could be enough to
result in some showers and perhaps a thunderstorm or two Saturday
afternoon across the eastern Permian Basin and Western Low Rolling
Plains, though have only gone with a slight chance mention for now.
Beyond Saturday, the ridge strengthens over the region, which will
yield an end to precipitation chances, as well as slightly warming
temperatures through the remainder of the extended. Highs each day
will be in the 80s to lower 90s, with lows in the upper 50s and 60s
each night.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 24, 2:35 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT THU SEP 24 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
335 PM CDT THU SEP 24 2015 /235 PM MDT THU SEP 24 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW PRODUCING HEAVY RAINFALL...ARE
FORECAST FOR THIS AFTERNOON AND EVENING FOR MUCH OF SOUTHEASTERN
NEW MEXICO...SOUTHWESTERN TEXAS...AND THE WESTERN AND CENTRAL
PERMIAN BASIN. SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...THESE
STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF AN INCH PER
HOUR OR MORE. WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD-TO-GROUND
LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 24, 5:28 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT THU SEP 24 2015
TXZ079-080-250015-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
628 PM CDT THU SEP 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 715
PM CDT...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF CANDELARIA...OR 27 MILES SOUTHWEST OF MARFA...MOVING
SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PRESIDIO
COUNTY.
LAT...LON 3016 10457 3026 10440 3002 10415 2987 10441
TIME...MOT...LOC 2327Z 326DEG 12KT 3016 10444
Special weather statement, Sep 24, 6:28 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT THU SEP 24 2015
NMZ028-TXZ058-059-250115-
EDDY COUNTY PLAINS NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
LOVING TX-
728 PM CDT THU SEP 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHEASTERN
CULBERSON...NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES
UNTIL 815 PM CDT/715 PM MDT/...
AT 728 PM CDT/628 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER MALAGA...OR 13 MILES SOUTHEAST OF CARLSBAD...MOVING
SOUTH AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOVING AND MALAGA.
LAT...LON 3231 10419 3241 10397 3200 10377 3198 10427
TIME...MOT...LOC 0028Z 354DEG 22KT 3225 10408
Thunderstorm Wind, Presidio
- When
- September 24, 7:35 PM CST
- Where
- Presidio County, 5 mi N of Presidio
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.622, -104.370
A thunderstorm moved across Presidio County and produced a 59 mph wind gust north of the City of Presidio as recorded by the local AWOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Carolina, September 24, 2015$1.5 million · EF2 · 1 event
- Flash Flooding in South Carolina, September 24, 2015$36,000 · 2 events
- Coastal Flood in Florida, September 24 to 28, 201512 events
- Dense Fog in West Virginia, September 24, 20152 events
- Flood and Coastal Flood in Florida, September 24, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 24, 20151 event
- Dense Fog in Virginia, September 24, 20151 event
- Waterspout in Gulf of Mexico, September 24, 20151 event
- Coastal Flood in South Carolina, September 24, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599219.